Disability Grants For USAF Veteran Merry With Multiple Disabilities To Get Off SSDI
by Merry Citoli
(Youngtown, AZ, USA)
My name is Merry Citoli. I am a 59-year-old award-winning singer/songwriter with a number one record to my credit.
(There's a sample of my music at the end of this story.)
I also owned several small businesses and founded a 501c3 non-profit for women's health.
I ate healthy, swam and cycled every day and had a very active lifestyle.
This was until everything became unraveled in my life in 1999.
I have no family or children to lean on and have to pretty much fend for myself.
I am an Air Force Veteran, and serviced in South America during the Nicaraguan Invasion in 1979.
I was in the rat race like most Americans, working long hours and recovering from the death of my mother. In July 1999 I woke up in the middle of the night with my heart racing out of control.
At the time I didn't realize that it was horrific anxiety, which would soon become a household word in America.
I had numerous ER visits followed by a cardiac workup and a huge assortment of other tests that "ruled out" any major health problems.
I was never told that these were classic menopause symptoms.
I had been going non-stop in a high-stress business and not addressing underlying life issues that most of us face these days.
The end result is poor adrenal function, and a life that spirals out of control from too much stress.
After a month with no sleep, I ended up in a psychiatric hospital where the doctor placed me on Lorazepam. It worked like a miracle, and after sleeping for three days in the hospital I was sent home with a refill on the prescription.
I was never given any instructions about the drug, and I was never told that I shouldn't use it long term.
As I look back now, I know I was most likely physically dependent on the drug within a few days.
The doctors just kept refilling it, and I went on with my life thinking that it was working and all was well.
Two months after starting the Lorazepam, I contracted a severe vaginal infection (which I had never had in my life) and was given an antibiotic called Cipro.
I had a severe reaction to the Cipro and had to stop it after just a day. Prior to these two medications, I didn't even take aspirin.
In October of that year, I took a trip to Costa Rica with some of my friends. When I returned, I became violently ill with a double parasite infection that took over a year to diagnose.
Not one of my friends got sick, and we were all living in the same place and eating the same food. I was down to about 100 pounds and looked like a starvation victim.
This was the beginning of what I call the journey of 1000 doctors. I went to every kind of practitioner you could imagine and spent hundreds of thousands of dollars.
Not one of them ever suggested that my heath issues might stem from the Lorazepam I was taking.
In November of 2001, I became very dehydrated from the infection. I blacked out and fell face-first onto the floor, which resulted in a fractured orbit bone.
I was not able to recover fully, became homeless and ended up on disability.
Two years later, I had an auto accident and ended up having to have major neck surgery after watching my father bleed to death in the ICU.
I also sustained a torn rotator cuff after the accident.
I was in physical therapy for about a year recovering from these injuries and did not understand why I wasn't bouncing back when the doctors kept telling me my recovery time should have been much shorter.
They kept writing more prescriptions for the Lorazepam, and my dose was up from 1 mg to about 4 mg a day by this time.
By 2010, it seemed I had leveled out some with having a more flexible part-time income, but I still struggled with horrible fatigue and bleeding.
My testosterone dose was increased, and to my dismay I found out the tests they had been running were not accurate.
As a result I was overdosed on the testosterone. I went to yet another hormone "specialist" and was taken off the testosterone cold turkey.
The result was a Secondary Addison's episode that I thought was going to kill me.
Because my adrenals were so beat up from the hormones and long-term use of the Lorazepam, the end of my taper was brutal.
I was down in bed for the better part of the last six months of the taper. I had two blackouts. One resulted in another head injury, and I sustained a back injury with the other.
I had hallucinations, extreme weakness, visual problems, confusion, balance problems, akathisia, insomnia, extreme whistling in my ears, G.I. problems, memory loss, weight loss, weight gain, intense body aches and pain, joint popping and snapping, muscle tension and tightness, inability to handle stress, hypersensitivity, hair loss, rashes, and hyper salivation that resulted in rapid tooth decay.
This is just a list of physical symptoms and doesn't include what it did to my self-confidence, career, friendships and my bank account.
I am still recovering.
I am on SSDI and get $714 per month. I can only work part-time in a very managed home environment and am only allowed to make $1000 a month or they will start cutting my SSDI benefits. My expenses are:
Rent - $550 Electric - $75 Phone - $57 Car Insurance - $36 Gas - $20 Loan Payment - $55 Food - $250 Personal Hygiene - $150 Internet - $60 Out of Pocket Medical - $300
I have A LOT of personal debt due to the medical expenses I had the last six years and owe several of my very good friends money. I don't have anything left over after expenses.
I have a part-time job working from home and my SSDI check that is $714 per month. I am only allowed to make $1000 maximum before my disability is cut off.
I do not qualify for food stamps or many other programs in Arizona that would be helpful to me.
I exhausted most of the grants I was able to find on my own through performing rights organizations that helped me while I was still coming off the medications.
My car was badly damaged in an accident last January. It is getting old and I badly need to find away to replace it with something reliable.
I really need some help with dental work. I had really bad hyper salivation from coming off the medications and could not afford to go for a cleaning. The result is my teeth are decaying really badly and my front bridgework is deteriorating.
It's also very hard to replace things like a computer or musical gear when it breaks. There isn't anything left to pay for any extras that you need to just keep your sanity when you're sick.
I have an executive summary put together for an animated music video that I would like to produce to promote the screenplay I have written.
The idea is to promote education about prescription pharmaceuticals and the dangers we are not educated about as patients.
I have also written a book about my experience and need about $150,000 to complete both projects.
I badly want to get off disability so I don't have to live in poverty for the rest of my life. The disability system is not easy to get out of once you are in it, and the services in Arizona are very limited.
Take a listen to this song called "The Shadow" that I wrote for my father after he died. I think it's a message most of us can relate to.
If the audio controls just above do not show or work in your browser, please right-click here to download the MP3 file to your computer.
Comments for Disability Grants For USAF Veteran Merry With Multiple Disabilities To Get Off SSDI
The content of this website is for informational and educational purposes only. Ability Mission is NOT a granting agency. It does not offer direct funding. Instead, it sets out a proven process of seeking, finding and getting help. Applicants learn by example and with hands-on exercises.